- Your Heart
- Ask Dr. T
- Heart Healthy Living
- About Us
- Contact Us
- strict warning: Declaration of views_plugin_style_default::options() should be compatible with views_object::options() in /mnt/stor2-wc1-dfw1/406765/406776/www.cardiachealth.org/web/content/sites/all/modules/views/plugins/views_plugin_style_default.inc on line 0.
- strict warning: Only variables should be passed by reference in /mnt/stor2-wc1-dfw1/406765/406776/www.cardiachealth.org/web/content/sites/all/modules/captcha/captcha.inc on line 61.
Nitroglycerin is used medically as a vasodilator to treat heart conditions, such as angina and heart failure. It is one of the oldest and most useful drugs for treating heart disease by shortening or even preventing attacks of angina. Nitroglycerin comes in forms of tablets, sprays or patches.
Blood returning from the body in the veins must be pumped by the heart through the lungs and into the arteries against the high pressure in the arteries. In order to accomplish this work, the heart's muscle must produce and use energy ("fuel"). The production of energy requires oxygen. Angina pectoris (angina) or "heart pain" is due to an inadequate flow of blood (and oxygen) to the muscle of the heart. It is believed that all nitrates, including nitroglycerin, correct the imbalance between the flow of blood and oxygen to the heart and the work that the heart must do by dilating (widening) the arteries and veins in the body. Dilation of the veins reduces the amount of blood returning to the heart so that the heart does less work and requires less blood and oxygen. Dilation of the arteries also lowers the pressure in the arteries against which the heart must pump. As a consequence, the heart works less and requires less blood and oxygen.
Nitroglycerin (NTG) tablets placed under the tongue, is a very effective means of treating angina. The tablet dissolves under the tongue and may have a slightly sharp, burning or tingling taste. Tablets which have this taste when fresh but subsequently become tasteless may indicate loss of effectiveness and potency.
Ask Doctor T. Blog
I'm a 39 year old female who has suffered from acid reflux for the last 7 or so years. The reflux cause me breathing difficulties, and was wondering if this, the breathing difficulties could cause any type of heart disease?